My pain suddenly got worse. What's happening?

Discussion in 'Fibromyalgia Main Forum' started by ckm, Sep 14, 2005.

  1. ckm

    ckm New Member

    After being on vicodin for the past two years and taking 5 - 6 a day I finally weaned myself down to 2/day (1 morning and 1 bedtime) and was doing pretty good with that. Then a couple weeks ago I felt like I needed another 1/2 a pill mid-day. Then this last Friday I started having extreme pain under my arms radiating up to my sternum - couldn't hardly stand up straight and driving practically kills me. I thought it might be the weather but weather gives me more aches but not this bad. Then yesterday I had to take 1 whole vicodin mid-day 2:00 to get it to relieve the pain. I was hurting so bad by the time I got home at about 6:00 I took another one and just went to bed. Woke up at 8:45, stayed up for a little while and took another one before bed. Woke up at 1:00 am in pain so I took another one. When I got up for work at 4:30 am I was in pain again.

    Any suggestions on why this sudden change in pain?
    Thanks in advance,
    ckm
  2. orachel

    orachel New Member

    ...people have "flare ups" of pain. Some can even go months without major pain flare up (man, I wish I was like that!). But I don't know what you have. Also, meds do become less and less effective over time...ie: you build up tolerance to specific dosages. I was only on vicodin for about 1 1/2 mos and was only taking 2-3 a day 500/5's, and they just about stopped working for me. Now, its a few mos later and if I take one I get relief again. Possible you need a switch in meds, period. Call doc.
  3. ckm

    ckm New Member

    Thanks for your reply. I forgot to say that I have an appt. with my rheumy this afternoon. I just wanted to see if anybody here had any ideas. I was just diagnosed with FM in May 2005. I've had flares but not as bad as this one and just really didn't know what happened. I guess it's just par for the course.

    thanks,
    ckm
  4. NyroFan

    NyroFan New Member

    ckm:
    Not being a doctor also, I was just curious about how you weaned yourself down to so few pills. Maybe your body needs them and that is why your doctor allows you to take that dose.
    Hang in there,
    Hugs:
    NyroFan
  5. Rosiebud

    Rosiebud New Member

    it would seem to me also that reducing the number of pills might have caused this to happen.

    Yet I get terrible flares, relapses I call them, that can go on for weeks making me bedridden and it doesnt matter how many meds I take. The pain is all over and horrendous.

    You have to let your rheumy know whats happening. Hope you feel better soon.

    love
    Rosie
  6. ckm

    ckm New Member

    to answer your question about how I weaned off the vicodin to only 2 - I just felt like the less pain meds I was on the better so I started cutting back 1/2 pill at a time until I felt comfortable with that then I would cut another 1/2 pill until I was at 2. I see that it's possible my body still needs more but I was really doing OK with 2 UNTIL a couple weeks ago. I had been on 2/day for about 4 months. I'll talk to my dr. about it today.
    Hugs,
    ckm
  7. lovethesun

    lovethesun New Member

    I was losing track of when I took my pill because of the pain.My doctor said if I took it more often than every 6 hours it would damage my liver.I would call your doctor,it might be something other than fibro
  8. orachel

    orachel New Member

    Went for you. Did you get your concerns addressed to your satisfaction? I sure hope so. I totally understand what you mean about extreme pain. I posted the biggest, longest, saddest, pity party post asking for suggestions abt dealing with my pain yesterday.....10 minutes after the post, I realized I'd forgotten to take the pain medicine I was due for! lol

    Anyway, just wishing you health and hugs (and some pain free days, hopefully)
    Rachel
  9. Mareeok

    Mareeok New Member

    How did the appoinyment go? When I quit work and lost my insurance I weaned off my meds to evaluate which ones I could do without. It took almost two weeks. I wouldn't say I got a flare but it showed me I still needed certain meds. Once I started back on certain meds my pain level was back to my 'normal' pain. My rheumy had put me on Neurontin and Effexer and they caused problems with my liver and heart palpitations and shorness of breath. I have to be careful about my liver and I stresed this to him. He said no problem. They did effect my liver. My regular doctor had me on Amitriptyline (subst for Elavil) and Paroxetine (subst for Paxil). I'm staying with those since they help. Be really careful about you liver. You may feel you have no liver problems and then find out you actually do. My body is very sensitive to drugs. I initially messed up my liver taking too much Aleve before I went to PRx, of all things.

    Hope you have a good day today.
    Heart hugs,
    Maree
    [This Message was Edited on 09/17/2005]
  10. Fudge43

    Fudge43 New Member

    .... I'm still a little nervous about how much Aleve I had taken in the past 6 years before I was diagnose with fm and assortment of overlapping conditions .. I'm curious mareeko, did any of your doctors atribute the damage to your liver because of the Aleve ? .. what damage is it and is there anything that can be done to help ?
  11. KJ2003

    KJ2003 New Member

    ckm,

    Before I was diagnosed with FM, I would occasionally have pain to where it would take me five or so minutes to get out of bed and, also, put me down for a couple of days. Then it would clear up and I would get better. Then it would happen again. This went on for years.

    By the time I was diagnosed, I was having pain every day. I began treatment and three years later, here I am.

    Let me tell you, I was off medication, too, for a few months a while back and it really showed me how much this DD had progressed in my body. My main problem is an all-over achy feeling that sucks away my energy, much like the flu without all the other flu symptoms. And this is constant, without relief. I do not know how people live like this without being treated.

    ckm, this DD affects everyone in such adverse ways, that it is hard to say why you are having a sudden change in pain. However, it seems to be the nature of the beast and if you have anything else going on (pain-wise) in your body like I do, then it's a double-whammy.

    I do know that Tramadol has helped me immensely, and this is coming from someone who used to be on heavy narcotic medication. Maybe your doctor could prescribe this to go along with the vicodin and then you could cut down again on the vicodin. I've taken vicodin and, although it is a good pain reliever, I think that tramadol is a bit stronger and lasts a bit longer, too. That's my opinion, though, and everybody is different.

    I'm taking Neurontin for nerve pain, too, and it helps immensely.

    Do some stretching, too. Stretching helps me more than any other exercise I have done. And drinks lots of Gatorade and take a Calcium/Magnesium supplement. Keep a heating pad AND an ice pack handy.

    :)

    Chin up,

    Kim
  12. Mareeok

    Mareeok New Member

    I took Aleve for about five or six years. I was up to four tablets twice a day. It wss the only otc meds that took the edge off. After my divorce I started up with a good doctor and she did lots of blood tests. My liver count was always higher than it should be. I stopped the Aleve right away and she put me on a generic sbst for Elival and Paxil which helped my liver count go down some but it's still not normal. My body is very sensitive to drugs so I have to be on low doses. So my pain levels are always around 5.
    [This Message was Edited on 09/17/2005]
  13. ilovecats94

    ilovecats94 New Member

    Oh brother... I forgot that on my Lortabs it says take 1 pill 4 times a day. That does mean every 6 hours. I've been taking it every 4 hours, but usually don't take more than 2 a day.

    I'm foggy today because I'm sick with a bad UTI. :(

    Sounds like you are in a flare. That is the only thing I can figure out from what you wrote. Either that or you need a med change. I just started the Lortabs on a regular basis in May.

    I'm glad you are seeing your rheumy and I hope he/she will have some answers for you.

    Hugs,
    Faye
  14. ckm

    ckm New Member

    Thanks to all of you who showed your care and concern for my pain that I had been having.

    I went to my rheumy and he said he thinks it's my thyroid that has pooped out again. He did some blood work including a Lupus test. I haven't gotten the results yet but I put in a call today to try to get them. My pain is much better - maybe it was just a flare. I guess we'll see when I get the results back. Does anyone know much about Lupus. This does have me a little concerned.
  15. KJ2003

    KJ2003 New Member

    I don't know much about Lupus but I do know that this is a test doctors run on FM patients to rule it out. Perhaps with your onset of pain and your thyroid problems, he's checking to be sure.

    I wouldn't let it worry you too much as it is a routine test for us FMers.

    Chin up,

    Kim